Posted 04 August 2004 - 07:53 AM
In the past, before I was diagnosed, my OBGYN prescribed b-control pills and all of them (and I tried many brands) caused terrible terrible stomach upset. Some of them even forced me to stay home from work days on end.
Consequently, I have vowed them off entirely and told my OB the reason. She didn't think they should cause that type of problem but was very understand and took into account my "sensitive stomach."
Now I am about to get married to a very supportive man and I would like to continue with some form of b-control. I decided to try the Depo shot. Intially the reaction at first was very similar and I got discouraged but a few days into it and I am feeling better but stomach still seems to be more sensitive, as if I've had a reaction.
I am not completely healed since going gluten-free. I have only had 1 or 2 days of relief since I went gluten-free but I am trying to stick w/the diet but I was curious if any other women celiacs had the same issues with B-Control and how they got around it.
I love this sight by the way!
Posted 04 August 2004 - 09:06 AM
The reasons I gave up pills: 1. I was never sure when my digestive system will decide that it's time to have diarreha out of the sudden, and I didn't want to take the risk the pill could not be absorbed. 2. I couldn't find a single one that would not contain lactose (I am gluten-free and lactose intolerant). I did check it with makers of all the birth control pills available where I live - they were all European companies, so I can't tell you for sure about US market, but it is very likely that they also contain lactose. I have no idea about gluten, because at that time I didn't know that medicines can contain gluten, so I didn't check it.
As to Depo-Provera, I felt much worse after taking it than when I was on pills ( I mean headaches, mood changes and so on). Then I googled Depo-Provera and read some posts from people who have taken it on various message boards, and I was scared to death to learn all the possible side effects of this drug. It has too many to be good for you. Of course all birth control pills have side effects also, but I think that Depo- Provera is way too strong. It gives your body the equivalent of having menopause and it can take many months to get it completely out of your system and get back your hormonal balance. Especially if you want to have children afterwards - when I read that it can take up to 2 years to regain your fertility after giving up Depo, I was really scared. I didn't want to continue to take something that gives me so little control over my own life, and my doctor did not tell me about it when she prescibed the shots!
I have not noticed any bad side effects after Evra, and the good thing is that I can always give up that one easily, and that it does not go through your digestive system, so no digestive disorder can affect it.
Of course, that is from my point of view, and I heard that various people may react differently to various kind of hormonal pills. I don't know if birth control hormones as such can upset your stomach. I'd suggest checking all ingredients with the producer to find out if it does not have any hidden gluten. I do hope for you that it does not, because there is no way you can stop taking Depo right away, you would have to wait some time until it slowly gets out of your system (I don't know for sure how many months it would take, you would have to ask your doctor).
I really hope you will find out the reason for your stomach problems and feel better! I remember how angry I was when I was going through the whole pill-checking, and when every single maker replied me that all their pills have lactose.
It drove me crazy to think how little do drug makers think of what they put in their drugs. I mean if you have some food intolerance, it does not mean that you can't have right to birth control just like any other woman. I'm so glad that the patch was invented.
I don't know if I helped much but I keep my fingers crossed for you!
Posted 04 August 2004 - 09:28 AM
You were a help. Thank you.
Question, does the patch have any other side effects like weight gain or mood swings? What I like about Depo is that there is no estrogen in it. I know the other side effects probably out weigh that but the estrogen levels in the other pills really affected my body and my moods.
I don't like the fact that in order to conceive after taking the shot it usually takes 1-2 years . . . so I have to weigh that consideration. For a long time I didn't think I wanted kids because I know they'd end up getting this disease and I didn't want them to live having to watch every morsel they eat. Now I think a little differently but I have a few years until I want to consider having any kids.
Thanks again for all your advice and support!
Posted 04 August 2004 - 09:44 AM
Posted 05 August 2004 - 03:30 AM
Question, does the patch have any other side effects like weight gain or mood swings?
From what I heard, each person would tolerate various kinds of hormonal b-control differently. As for me, Depo made me start putting on weight, and I had really bad mood swings then. Now, on Evra, the only thing I noticed is that towards the end of every 3rd patch (just before I make the one week break), I have an attack of bad mood (looks like a PMS I think, though I didn't use to have it when I was not taking any hormones ) Apart from that, it seems OK, but of course, you could react differently.
I haven't checked, though, if the patch contains any gluten... Gosh, I wouldn't have thought about it only a month ago! I guess the more I read about celiac disease, the more paranoid I get I don't know, if glue on envelopes can have gluten, can glue on the patch have gluten? I'd have to check with the maker, but honestly, I'm scared to do it - what if I learn that I cannot use this, either? I've got less and less options left...
For a long time I didn't think I wanted kids because I know they'd end up getting this disease and I didn't want them to live having to watch every morsel they eat. Now I think a little differently but I have a few years until I want to consider having any kids.
I agree completely. I used to think the same. Now I'm slowly beginning to consider having a child one day, especially that I am also in a long and happy relationship with a great and supportive man I've been thinking recently that considering the cases of children that are born with celiac disease though their parents are "healthy", and suffer for years with this disease undiscovered... Maybe it is better in comparison for a child to have parents who are aware of this problem and can start the diet early on if necessary? After all, it is not 100% sure that your child will have celiac disease if you have it... I wonder if this way of thinking isn't a bit selfish though ?
Posted 05 August 2004 - 04:29 AM
And I have seen quite a bit recently about envelopes not containing gluten anymore, but I'm not licking them if I can remember not to. Have a bit of a brain cramp on that one every now and again!
I have been on OrthoNovum 777 for 18 years - way way way before I knew anything about this celiac disease thing. But I think I am a lucky one that is not very sensitive to the hormones in there. There are a lot of people who just can't tolerate them, regardless of whether they have other health issues or not. You may be one of them.
I have an appointment with my GYN in a month or so and am going to ask about changing, too. That ring thing sounds interesting. I think 18 years of these drugs running through my body can't be a good thing (and I don't have to remember that little pill every morning).
Posted 05 August 2004 - 05:04 AM
Still, thanks for the explanation - I've started looking for hidden sources of gluten not so long ago, and I'm still going through the painful process of re-checking every food item I use and tormenting the producers. I haven't started looking through medicines yet, and I guess this is going to be even more "fun"... So right now, paranoid is my middle name!
Posted 05 August 2004 - 05:33 AM
Guest_~wAvE WeT sAnD~_*
Posted 05 August 2004 - 09:10 PM
I was planning on getting the Pill this fall when I go back to college. Does anyone know which brands are gluten-free? I'd get the Shot or Patch, but I don't know if Planned Parenthood lets you.
Posted 06 August 2004 - 05:35 AM
Posted 06 August 2004 - 06:04 AM
Gluten Free since 12-31-2002!!
Posted 06 August 2004 - 09:20 AM
Ironically, I'm also very sensitive to the most common spermicide, N-9 (a lot of women are), and I do not trust the "natural" spermicides (like aloe and lemon juice). I'm not even a candidate for the copper IUD because of my cramping.
So my husband and I use condoms and FAM. FAM (fertility awareness method) takes a lot of dedication and is 100% UNforgiving of mistakes, but also makes you significantly more aware of your body. (It's how I learned that getting glutened before I ovulate can delay my ovulation - in a way that virtually nothing else (including intense stress or illness) does for me.)
Inconclusive Blood Tests, Positive Dietary Results, No Endoscopy
G.F. - September 2003; C.F. - July 2004
Hiker, Yoga Teacher, Engineer, Painter, Be-er of Me
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users